Missouri, 2008

Tornado and Hail in Missouri, May 13, 2008

May 13, 2008 · NWS SGF · 3 events in 1 county or zone

A few strong to marginally severe thunderstorms impacted extreme southeast Kansas and far western Missouri. One storm that tracked across Barton County produced nickel size hail along with a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few strong to marginally severe thunderstorms impacted extreme southeast Kansas and far western Missouri. One storm that tracked across Barton County produced nickel size hail along with a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 5:19 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 13, 5:19 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT TUE MAY 13 2008

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (LATE THIS AFTERNOON THROUGH THURSDAY NIGHT)...

MAIN FOCUS FOR THE NEXT 15 HOURS OR SO WILL BE ON SEVERE
THUNDERSTORM POTENTIAL. MOISTURE CONTINUES TO INCREASE THIS
AFTERNOON AHEAD OF A SLOWLY ADVANCING COLD FRONT. AT 2PM...THE
COLD FRONT EXTENDED FROM NEAR TOPEKA TO WICHITA TO OKLAHOMA CITY.
MID TO UPPER 60 DEW POINTS HAD MADE IT INTO NORTHEAST OKLAHOMA
AHEAD OF THIS FRONT.

THE 18Z RAOB FROM KSGF CONTINUED TO REVEAL QUITE THE CAP. THE 19Z
KOUN SOUNDING STILL INDICATED A CAP...BUT IT HAD SIGNIFICANTLY
ERODED SINCE 12Z. RECENT ECHOES ON RADAR ACROSS NORTHEAST OKLAHOMA
HAVE STRUGGLED TO GET ESTABLISHED...LIKELY DUE TO THE CAP.
REGARDLESS...WILL NEED TO WATCH THIS ACTIVITY OVER THE NEXT COUPLE
OF HOURS IN CASE ONE CAN PUNCH THROUGH.

BY EARLY THIS EVENING...SYNOPTIC SCALE LIFT WILL BEGIN TO INCREASE
WITH THE APPROACH OF A WEAK SHORT WAVE TROUGH AND UPPER LEVEL JET
STREAK. THIS COMBINED WITH THE APPROACHING FRONT WILL LIKELY BE
ENOUGH FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT
ALONG THE FRONT ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE
INCREASE IN BOUNDARY LAYER MOISTURE AND STEEP MID LAPSE RATES
WILL RESULT IN MODERATE INSTABILITY. WIND SHEAR IN THE HAIL GROWTH
LAYER WILL SUPPORT VERY LARGE HAIL WITH WHAT SHOULD INITIALLY BE
SUPERCELLS. MODIFIED RAOBS AND FORECAST SOUNDINGS WOULD ALSO
YIELD A DAMAGING STRAIGHT LINE WIND THREAT. VEERED WINDS AT THE
SURFACE MAY LIMIT THE TORNADO THREAT SOMEWHAT...BUT LOW LEVEL
SHEAR WILL REMAIN SUFFICIENT FOR AN ISOLATED TORNADO THREAT.

CONFIDENCE DECREASES SOMEWHAT DURING THE LATER EVENING AND
OVERNIGHT HOURS WITH REGARD TO THE STORM MODE AND COVERAGE.
CURRENT THINKING IS THAT WE WILL LIKELY SEE A BROKEN LINE OF
STORMS GET GOING ALONG THE FRONT AND PUSH ACROSS MUCH OF THE
MISSOURI OZARKS. THE PRIMARY SEVERE THREAT WITH THIS BROKEN LINE
WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE LATEST
RUC MODEL IS SOMEWHAT CONCERNING ALONG AND SOUTH OF HIGHWAY 60 AS
IT INCREASES LOW LEVEL WIND SHEAR TO A POINT WHERE SPIN UPS ALONG
THE LINE WOULD BE POSSIBLE. THIS MAKES SENSE GIVEN WHAT SHOULD BE
A STRENGTHENING LOW LEVEL JET. WITH LCLS ALSO LOWERING DURING THIS
TIME FRAME...WILL BE UPDATING THE HAZARDOUS WEATHER OUTLOOK BY 4
PM TO INCLUDE PORTIONS OF SOUTH CENTRAL MISSOURI IN THE ISOLATED
TORNADO RISK.

SCHAUMANN

WEDNESDAY...THE REGION WILL BE BETWEEN SYSTEMS. A LINGERING CHANCE
FOR SHRA/TSRA EXISTS OVER THE SOUTHERNMOST CWA AS THE WEAKENING
FRONT BEGINS TO SHIFT TO THE SOUTH AND FURTHER LOSE IDENTITY. MOST
OF WEDNESDAY WILL LIKELY BE DRY. PRECIP WILL ONCE AGAIN GET GOING
TO OUR SOUTH AND SOUTHWEST LATE IN THE DAY.

WEDNESDAY NIGHT AND THURSDAY...STILL HAVE DIFFERENCES WITH THE
SHORT RANGE MODELS DURING THIS TIME FRAME. A WEAK SFC WAVE IS
PROGGED TO DEVELOP TO OUR SOUTHWEST. MODELS AGREE THAT THE CURRENT
CUT OFF LOW OVER THE SOUTHWEST WILL SLOWLY APPROACH AND
WEAKEN...BUT PLACING OF KEY FEATURES IS STILL IN QUESTION. THE GFS
IS THE MODEL SOLUTION FARTHEST TO THE NORTH...AND STRONGEST WITH
SFC LOW PRESSURE. MEANWHILE THE NAM/ECMWF/UKMET ALL AGREE ON
WEAKER SFC LOW DEVELOPMENT AND A SLIGHTLY FARTHER SOUTH SFC
FRONTAL BOUNDARY. HAVE SIDED WITH THE AGREEMENT OF THE
NAM/ECMWF/UKMET GIVEN ECMWF CONTINUITY AS OF LATE.

WILL BASICALLY SEE RAIN DEVELOP FROM THE SW TO NE AS WEDNESDAY
NIGHT PROGRESSES...WITH THE BETTER CHANCES FOR RAINFALL FROM EARLY
THURSDAY MORNING THROUGH MUCH OF THURSDAY. GIVEN THE PROGRESSIVE
NATURE OF THIS SYSTEM...THE RISK FOR HEAVY RAIN IS LIMITED.
NEVERTHELESS WITH PWS BETWEEN 1 AND 1.5 INCHES...WILL NEED TO
MONITOR HEAVY RAIN POTENTIAL TOWARD THE MO/ARK BORDER. WITH THE
REGION ON THE COOL SIDE OF THE BOUNDARY SEVERE WEATHER IS NOT
EXPECTED.

THURSDAY NIGHT...A SLOWER EXIT TO THIS SYSTEM IS POSSIBLE...BUT
CURRENT INDICATIONS ARE FOR PRECIP TO EXIT STAGE EAST BY THIS
PERIOD. HAVE KEPT A SLIGHT CHC MENTION...ESPECIALLY OVER EASTERN
ZONES...AS A HOMAGE TO A SLOWER EXIT. SOME CLEARING IS POSSIBLE AS
NW WINDS BEGIN TO ADVECT A DRIER AIRMASS INTO THE REGION. BELOW AVG
TEMPS IN THE 40S ARE EXPECTED.

GAGAN

LONG TERM (FRIDAY THROUGH TUESDAY)...

MED RANGE MODEL OUTPUT AGREES IN DEVELOPING NORTHWEST FLOW ALOFT
AS RIDGING AMPLIFIES OVER THE WESTERN CONUS AND TROUGHING DEEPENS
IN THE NORTHEASTERN CONUS. THIS PATTERN IS PROGGED TO BEGIN
BREAKING DOWN AT SOME POINT NEXT WEEK...WHICH IS WHERE MODELS
BEGIN TO WAVER A BIT. THE BOTTOM LINE FOR THE EXTENDED PERIOD IS
GENERALLY DRY WITH AT OR BELOW AVERAGE TEMPERATURES. THERE IS
OPPORTUNITY FOR A BRIEF SHOT OR TWO AT SOME LIGHT RAIN AS
SHORTWAVES ROUND THE EASTERN TROUGH...BUT TIMING SUCH FEATURES IS
A RATHER MOOT EXERCISE AT THIS JUNCTURE.

GAGAN

&&

.AVIATION...

FOR THE 0000 UTC KSGF/KJLN TAFS...A FEW BREAKS ARE DEVELOPING
IN THE MVFR CEILINGS AHEAD OF A COLD FONT OVER SOUTHEAST
KANSAS...HOWEVER...THUNDERSTORMS HAVE ALSO RECENTLY ERUPTED ALONG
THIS FRONT AS WELL...AND EXPECT THEM TO MOVE EAST INTO THE KJLN
AREA EARLY THIS EVENING...AND INTO KSGF MID/LATE EVENING. LOW END
MVFR OR IFR CONDITIONS WILL OCCUR BEHIND THE FRONT DURING THE
OVERNIGHT HOURS....ESPECIALLY IF CONSIDERABLE PRECIP CONTINUES TO
DEVELOP WITH THE FROPA. HIGH PRESSURE BUILDS INTO THE AREA WED
WITH LOWER CEILINGS EXPECTED TO SCATTER OUT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 13, 7:25 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT TUE MAY 13 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
825 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH LARGE
HAIL...DAMAGING WIND GUSTS OF OVER 60 MPH...AND ISOLATED TORNADOES
OVER SOUTHEAST KANSAS AND WESTERN MISSOURI AHEAD OF A COLD FRONT
THAT EXTENDS FROM NORTHWEST MISSOURI INTO SOUTHEAST KANSAS AT 8
PM. THE MAIN STORM THREAT AREA WILL BE WHERE THE CURRENT TORNADO
WATCH IS IN EFFECT...ROUGHLY ALONG AND WEST OF A LINE FROM WARSAW
TO SPRINGFIELD TO CASSVILLE.

DECREASING INSTABILITY INTO THE OVERNIGHT HOURS WILL LIMIT THE
SEVERE THREAT AFTER 11 PM AS THE COLD FRONT MOVES THROUGH THE REST
OF THE MISSOURI OZARKS. A FEW STRONG TO MARGINALLY SEVERE STORMS
WILL STILL BE POSSIBLE OVERNIGHT EAST OF MISSOURI HIGHWAY 5 WITH
WIND GUSTS OF 40 TO 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FRONTAL BOUNDARY WILL STALL OUT OVER NORTHERN ARKANSAS ON
WEDNESDAY BEFORE LIFTING BACK TO THE NORTH AS AN UPPER LEVEL
DISTURBANCE LIFTS NORTHEAST INTO THE PLAINS WEDNESDAY NIGHT.
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL SPREAD
NORTHWARD INTO SOUTHERN MISSOURI WEDNESDAY NIGHT AND THURSDAY. AT
THIS TIME IT APPEARS AS IF THE STORMS WILL REMAIN BELOW SEVERE
LIMITS...HOWEVER HEAVY RAIN MAY LEAD TO FLOODING OVER EXTREME
SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED IN SOME AREAS
OVERNIGHT...ESPECIALLY WHERE THE TORNADO WATCH IS CURRENTLY IN
EFFECT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 13, 5:57 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT TUE MAY 13 2008

MOZ106-140030-
OREGON MO-
657 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN OREGON COUNTY UNTIL 730
PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MAMMOTH SPRING...MOVING
NORTHEAST AT 42 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN OREGON
COUNTY...INCLUDING THE TOWN OF MYRTLE.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BARJENBRUCH
Special weather statement, May 13, 6:16 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT TUE MAY 13 2008

KSZ097-140045-
CRAWFORD KS-
716 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT FOR CRAWFORD COUNTY UNTIL 745 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF MCCUNE...OR 11 MILES NORTH OF
OSWEGO...MOVING EAST NORTHEAST AT 41 MPH.

NICKEL SIZE HAIL...AND WINDS OF UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

BARJENBRUCH
Special weather statement, May 13, 6:29 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT TUE MAY 13 2008

KSZ073-140100-
BOURBON KS-
729 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 800 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNIONTOWN...OR 18 MILES WEST OF FORT
SCOTT...MOVING EAST AT 29 MPH.

THIS STORM WILL BE NEAR...
  UNIONTOWN BY 735 PM CDT.
  REDFIELD BY 745 PM CDT.
  FORT SCOTT AND 9 MILES SOUTH OF FULTON BY 800 PM CDT.

THE TOWNS OF MARMATON...DEVON AND HAMMOND ARE IN THE PATH OF THIS
STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BARJENBRUCH
Local storm report, May 13, 6:57 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FUNNEL CLOUD     1 W MCCUNE              37.35N  95.03W
05/13/2008                   CRAWFORD           KS   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED AT HIGHWAY 400 NEAR CRAWFORD AND
            LABETTE COUNTY LINES.

&&

AF

The radar

The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Barton

When
May 13, 7:27 PM CST to 7:28 PM CST
Where
Barton County, 0.88 mi SE of Mindenmines to 0.89 mi SE of Mindenmines
Rating
EF0
Path length
0.03 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
37.470, -94.590

Trained spotters in Barton County observed a brief tornado. The tornado touched down near a strip pit area, and no damage occurred.

Hail, Barton

When
May 13, 7:56 PM CST
Where
Barton County, 1.3 mi ESE of Lamar
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.490, -94.260

Thunderstorm Wind, Barton

When
May 13, 8:07 PM CST
Where
Barton County, 1.49 mi SSE of Boston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.400, -94.290

Severe thunderstorm wind gusts downed a couple of trees near the intersection of Highway 71 and Highway 126.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100157, 100155, 100158.